Thunderstorm Wind, Carter
- When
- August 16, 1:20 AM EST
- Where
- Carter County, Elizabethton
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.350, -82.217
Several trees reported down by 911 dispatch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Several trees reported down by 911 dispatch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 15, 9:15 PM EST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1015 PM EDT FRI AUG 15 2003 THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS... WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* EVENING FORECAST DISCUSSION (UPDATED) 1015 PM EDT FRI AUG 15 2003 DURING THE AFTERNOON...CONVECTION DOMINATED ON THE HIGHER PLATEAU TERRAIN AND ACROSS THE SMOKY MOUNTAINS. THIS EVENING CONVERGENCE HAS SHIFTED INTO THE GREAT VALLEY AS THE HIGH TERRAIN COOLS AND DRAINS. TSRA ARE FEEDING OFF THE UPR 80 AND 90 DEGREE HEAT OF THE AFTERNOON PRODUCING SOME SMALL HAIL BUT MAINLY HEAVY RAIN. STILL SOME WEAK VORT ENERGY TO ROTATE SE INTO FA OVRNIGHT AND IT MAY TAKE A WHILE FOR CONVECTION TO SETTLE DOWN ACROSS CENTRAL EAST AND SOUTHEAST TN/SW NC. WILL KEEP SCT POPS GOING FOR THE OVRNITE. NO UPDATES PLANNED .MRX... NC...NONE. TN...NONE. VA...NONE. ********************************************************************* AFTERNOON FORECAST DISCUSSION 315 PM EDT THU AUG 15 2003 SHORT TERM...UPPER LEVEL RIDGE IS SLOWING SHIFTING WESTWARD OVER THE REGION. THIS HAS ALLOWED A NORTH TO NORTHWESTERLY FLOW ALOFT TO DEVELOP OVER THE REGION. A COUPLE OF WEAK DISTURBANCE IN THIS UPPER FLOW ALONG WITH A CONTINUED MOIST AND WEAKLY UNSTABLE AIR MASS IN PLACE WILL KEEP A CHANCE OF SHOWERS/THUNDERSTORMS IN THE FORECAST INTO SUNDAY. THE TAIL END OF A WEAK COOL FRONT IS PROGGED THROUGH THE AREA ON SUNDAY. BELIEVE MODELS MAY BE A BIT FAST WITH THIS FEATURE SO HAVE CONTINUED AT LEAST SOME PRECIP CHANCES ACROSS THE AREA INTO SUNDAY NIGHT. LITTLE CHANCE IN TEMPERATURES EXPECTED IN THE SHORT TERM...THOUGH AN INCREASE IN CLOUDS ON SUNDAY SHOULD PUT HIGHS A DEGREE OR TWO. EXTENDED...MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT THIS RUN THROUGH MOST OF THE PERIOD BEFORE DIVERGING SOMEWHAT IN THEIR SOLUTIONS BY LATE IN THE PERIOD. UPPER FLOW WILL CONTINUE TO AMPLIFY EARLY NEXT WEEK WITH EAST COAST TROUGH SHARPENING IN RESPONSE TO AN AMPLIFICATION OF THE CENTRAL PLAINS RIDGE. THIS WILL PUT OUR REGION UNDER A NORTHWESTERLY FLOW ALOFT. ALL MODELS PROJECT A RELATIVELY DRY REGIME THROUGH THIS TIME FRAME. FLOW WILL TEND TO DEAMPLIFY BY LATE IN THE EXTENDED. THE CANADIAN GEM AND ECMWF MODELS SUGGEST A LOW AMPLITUDE RIDGE WILL BUILD INTO THE SOUTHEAST...ALTHOUGH THE GFS DOES NOT DEPICT THIS AND MAINTAINS A LOW AMPLITUDE TROUGH. SURFACE COLD FRONT IS PROJECTED TO MOVE THROUGH THE SOUTHERN APPALACHIANS BY LATE THURSDAY/EARLY FRIDAY. THIS WILL LIKELY BRING THE BEST CHANCE OF ORGANIZED PRECIP TO THE AREA DURING THE EXTENDED PERIOD. GENERALLY FOLLOWED GFS GUIDANCE NUMBERS FOR TEMPS. PRELIMINARY NUMBERS FOLLOW: CHA 71 88 70 88 / 30 30 30 30 TYS 69 86 70 86 / 30 30 30 30 TRI 69 83 69 82 / 30 30 40 40 OQT 69 86 70 86 / 30 30 30 30 LCM/MB ********************************************************************* MID MORNING FORECAST DISCUSSION (UPDATE) 930 AM EDT FRI AUG 15 2003 HIGH PRESSURE RIDGE WILL RETROGRADE WESTWARD TODAY WITH FLOW ALOFT BECOMING NORTHWESTERLY. HOWEVER...THE ATMOSPHERE WILL REMAIN MOIST AND WEAKLY UNSTABLE INTO THE WEEKEND...KEEPING A CHANCE OF CONVECTION OVER THE AREA. ALL HANDLED WELL IN CURRENT FORECAST... WILL UPDATE TO REMOVE MORNING WORDING ONLY. MJB ********************************************************************* EARLY MORNING FORECAST DISCUSSION 320 AM EDT FRI AUG 15 2003 UPPER RIDGE TO MAKE FAST DEPARTURE TO WEST AND SOUTHWEST OVER NEXT 18 OR SO HOURS...PUTTING US IN NW FLOW ALOFT. THIS WILL BRING A SERIES OF SHORTWAVES THROUGH THE AREA...AND KEEP THE CHANCE POPS GOING. MAY SEE A MCS OVERNIGHT TONIGHT...BUT VERY DIFFICULT TO TELL IF IT WILL HIT MRX CWA OR GO BY TO THE EAST. BEST ODDS ARE THAT IT WILL HIT OUR NE CORNER...BUT WITH POPS WIDESPREAD LATELY...AND MODELS SEEMING INABILITY TO NAIL DOWN PARTICULAR AREAS TO FOCUS ON...WILL KEEP A 30 POP ACROSS THE ENTIRE CWA FOR THE FIRST 4 PERIODS. GFS INDICATING FROPA SUNDAY AFTERNOON. WENT WITH THIS SCENARIO FOR THE MOST PART BUT NOT TOTALLY. FRONTAL TIMING THIS SUMMER HAS BEEN POOR...WITH MOST FRONTS COMING IN LATER THAN ADVERTISED. SO DID NOT GO TOO HIGH WITH SUNDAY POPS...OR COOL TEMPS TOO MUCH SUNDAY NIGHT AND MONDAY. IF NEXT RUNS INDICATE THAT THIS TIMING IS INDEED GOOD...WE WILL NEED TO MAKE SOME MINOR ADJUSTMENTS TO ACCOUNT FOR IT. WE STAY IN NORTHERLY FLOW THROUGH 120 HOURS (LATE TUES) AND THEREFORE HEAT OF YDAY AND TODAY WILL NOT RETURN NEXT WEEK (PROBABLY NOT AGAIN TIL NEXT SUMMER?). WE SEEM TO ENTER AN EARLY-FALL LIKE PATTERN TOWARD THE END OF NEXT WEEK...AND CLIMATOLOGICALLY THAT SEEMS EASY TO BELIEVE. CHA 90 72 89 70 / 30 30 30 30 TYS 89 70 87 68 / 30 30 30 30 TRI 87 68 83 65 / 30 30 30 30 OQT 89 69 87 67 / 30 30 30 30 SP *********************************************************************
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-161000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT FRI AUG 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A VERY MOIST AND UNSTABLE AIRMASS REMAINS IS PLACE ACROSS THE REGION. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. THUNDERSTORM DEVELOPMENT IS EXPECTED TODAY ACROSS THE LOWER OHIO RIVER VALLEY. WINDS ALOFT ARE FAVORABLE TO PUSH THIS ACTIVITY INTO SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE TONIGHT. DUE TO THE ABUNDANT MOISTURE AVAILABLE AND SLOW STORM MOTION...LOCALIZED HEAVY RAINFALL IS BE POSSIBLE. A FEW ISOLATED STORMS COULD CAUSE PONDING OF LOW LYING AND FLOOD PRONE AREAS. ALSO...THERE IS A LOW POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS WITH STRONG DAMAGING DOWNBURST WINDS. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. SON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 PM EDT FRI AUG 15 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 4S FAIRVIEW TN 1.50 IN HAIL
08/15/03 ROANE REPORTED BY ROANE COUNTY
EMA.The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378379.